Minocycline-induced hyperpigmentation: comparison of 3 Q-switched lasers to reverse its effects.

Title

Minocycline-induced hyperpigmentation: comparison of 3 Q-switched lasers to reverse its effects.

Creator

Nisar Mahrukh S; Iyer Karthik; Brodell Robert T; Lloyd Jenifer R; Shin Thuzar M; Ahmad Asad

Publisher

Clinical, cosmetic and investigational dermatology

Date

2013
1905-07

Description

Minocycline is a tetracycline derivative antibiotic commonly prescribed for acne, rosacea, and other inflammatory skin disorders. Minocycline turns black when oxidized, leading to discoloration of the skin, nails, bulbar conjunctiva, oral mucosa, teeth, bones, and thyroid gland. Hyperpigmentation has been reported after long-term minocycline therapy with at least 100 mg/day. Three types of minocycline-induced cutaneous hyperpigmentation can result. Type I is the most common, and is associated with blue-black discoloration in areas of previous inflammation and scarring. Type II most commonly affects the legs and is characterized by blue-gray pigmentation of previously normal skin. Type III is the least common and is characterized by diffuse muddy-brown discoloration predominantly on sun exposed skin. Minocycline-induced hyperpigmentation may be cosmetically disfiguring and prompt identification is essential. Without treatment, symptoms may take several months, to years to resolve, after discontinuation of the drug. However, the pigmentation may never completely disappear. In fact, there have been few reports of complete resolution associated with any therapeutic intervention. We report a case of a patient on long-term minocycline therapy utilized as an anti-inflammatory agent to control symptoms of rheumatoid arthritis, which led to minocycline-induced hyperpigmentation of the face. To remove the blue-gray cutaneous deposits, 3 Q-switched lasers (Neodymium: yttrium aluminum garnet (Nd:YAG) 1064 nm, Alexandrite 755 nm, and Ruby 694 nm) were used in test areas. The Alexandrite 755 nm laser proved to provide effective clearing of the minocycline hyperpigmentation requiring just 2 treatments, with minimal treatment discomfort and down time.

Subject

antibiotic; discoloration; inflammatory disease; rheumatoid arthritis; tetracycline; wavelength

Identifier

Rights

Article information provided for research and reference use only. All rights are retained by the journal listed under publisher and/or the creator(s).

Pages

159–162

Volume

6

Citation

Nisar Mahrukh S; Iyer Karthik; Brodell Robert T; Lloyd Jenifer R; Shin Thuzar M; Ahmad Asad, “Minocycline-induced hyperpigmentation: comparison of 3 Q-switched lasers to reverse its effects.,” NEOMED Bibliography Database, accessed June 25, 2022, https://neomed.omeka.net/items/show/5056.

Social Bookmarking